Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 60, NWS Columbia, SC

April 28, 20115 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 28, 2011, 6:28 AM EDT for 5 counties in South Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2011, 6:28 AM EDT (10:28 UTC)
Expired
Apr 28, 2011, 7:15 AM EDT
In force
47 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Calhoun County, SC, Lexington County, SC, Orangeburg County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 33 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 4:30 AM EDTTornado WatchSPC10 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 10.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1949 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2011-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1949 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

087 
WUUS52 KCAE 281028
SVRCAE
SCC003-017-063-075-079-281115-
/O.NEW.KCAE.SV.W.0060.110428T1028Z-110428T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
628 AM EDT THU APR 28 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHEASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHEASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
  CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHWESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 715 AM EDT

* AT 621 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 27
  MILES SOUTHWEST OF GASTON...OR 14 MILES NORTHEAST OF AIKEN...AND
  MOVING EAST AT 50 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE ST. MATTHEWS...GASTON
  AND EASTOVER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

A TORNADO WATCH REMAINS IN EFFECT UNTIL NOON EDT THURSDAY FOR EAST
CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3347 8163 3375 8165 3393 8066 3375 8061
      3373 8063 3369 8059 3356 8055
TIME...MOT...LOC 1027Z 257DEG 45KT 3364 8143

$$

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 5:05 AM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 28, 5:05 AM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
505 AM EDT THU APR 28 2011

.SYNOPSIS...
STRONG COLD FRONT WITH A HISTORY OF SEVERE WEATHER CONTINUES TO
MARCH INTO THE CSRA AND MIDLANDS ALONG WITH SHOWERS AND
THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE. THE COLD FRONT WILL
MOVE OFFSHORE BRINGING THE SHOWERS AND THUNDERSTORMS TO AND END
THIS AFTERNOON WITH HIGH PRESSURE BUILDING INTO THE REGION
TONIGHT THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE INTO THE
FORECAST AREA AND WILL ENTER THE AUGUSTA AND COLUMBIA AREAS IN THE
NEXT HOUR OR TWO. COORDINATION CALL WITH STORM PREDICTION CENTER
HAS RESULTED IN THE CANCELLATION OF TORNADO WATCH 248 AND ISSUANCE
OF TORNADO WATCH 250 THROUGH NOON TODAY. STRONGEST STORMS
CURRENTLY ENTERING THE CSRA...SOME OF WHICH HAVE A HISTORY OF
PRODUCING SEVERE WEATHER IN GA. UPDATE OUT MOMENTARILY TO ACCOUNT
FOR TORNADO WATCH 250 AND ADJUST WEATHER AND POPS.

PREVIOUS DISCUSSION...STRONG COLD FRONT WITH A HISTORY OF
TORNADOES AND SEVERE WEATHER CONTINUES TO MARCH ACROSS THE
TENNESSEE VALLEY AND GULF COAST STATES. THE FRONT WILL CROSS
CENTRAL SOUTH CAROLINA THIS AFTERNOON AND MOVE OFF THE COAST BY
THE EVENING.

INSTABILITY PARAMETERS REMAIN MODERATE TO HIGH WITH STRONG
LOW LEVEL SHEAR. DEWPOINTS IN THE MID 60S TO LOWER 70S AHEAD OF THE
FRONT. DISCRETE SUPERCELLS WITH THE POSSIBILITY OF A FEW TORNADOES
AND DAMAGING WINDS. THE THREAT OF SEVERE WEATHER WILL END ACROSS
THE MIDLANDS AND CSRA EARLY THIS AFTERNOON AND END ALONG THE COAST
BY MID TO LATE AFTERNOON.

COORDINATION WITH THE STORM PREDICTION CENTER HAS RESULTED
TORNADO WATCH 248 THROUGH 8AM FOR THE CSRA...CENTRAL AND WESTERN
MIDLANDS. EXPECT SOME WEAKENING IN THE LINE AS IT MOVES INTO THE
AREA...BUT THERE WILL STILL BE STRONG TO SEVERE STORMS POSSIBLE
ALONG AND AHEAD OF THE FRONT.

THE LAKE WIND ADVISORY REMAIN IN EFFECT THROUGH 8 PM THIS EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
QUIET WEATHER FOR TONIGHT INTO FRIDAY NIGHT. ALL MODELS INDICATE
THE COLD FRONT WILL PUSH OFF THE COAST BY THIS EVENING WITH HIGH
PRESSURE BUILDING IN FROM THE WEST. THE LARGE UPPER LEVEL TROUGH
CROSSING THE EASTERN PART OF THE NATION WILL FINALLY MOVE OFF THE
COAST FRIDAY...ALLOWING THE UPPER LEVEL RIDGE TO MOVE IN FROM THE
WEST. DRY WEATHER AND SEASONABLE WEATHER EXPECTED WITH HIGHS AROUND
80 AND LOWS IN THE UPPER 40S TO LOWER 50S.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT. UPPER RIDGE BUILDS OVER
THE GULF COAST AND BUILDS EASTWARD. HIGH PRESSURE DOMINATES THE
FORECAST THROUGH THE WEEKEND AS THE UPPER RIDGE MOVES OFF THE
COAST MONDAY. NEXT UPPER TROUGH OVER THE PACIFIC NORTHWEST ON
FRIDAY DEEPENS WHILE MOVING EAST INTO THE CENTRAL PART OF THE
NATION THROUGH TUESDAY. A COLD FRONT APPROACHES FROM THE WEST BY
LATE MONDAY. GFS INDICATE THE FRONT CROSSING THE AREA TUESDAY.
POPS FOR SHOWERS/TSTMS MONDAY THROUGH TUESDAY.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
UPDATE 09Z...SHOWERS AND THUNDERSTORMS CONTINUE TO APPROACH THE
TAF SITES AND WILL MOVE INTO AGS/DNL/CAE/CUB WITHIN THE NEXT HOUR.
SOME OF THE THUNDERSTORMS APPROACHING AGS/DNL HAVE A HISTORY OF
PRODUCING SEVERE WEATHER IN WESTERN/CENTRAL GA...ALONG WITH
AN EXCEPTIONAL AMOUNT OF LIGHTNING. SHOWERS AND THUNDERSTORMS
WILL TAKE A COUPLE OF HOURS TO CROSS THE TAF SITES AND SHOULD BE
EAST OF AGS/DNL/CAE/CUB AROUND 14Z.

PREVIOUS DISCUSSION...VFR CONDITIONS FOR MUCH OF THE TAF
PERIOD...REDUCING TO MVFR/IFR WITH SHOWERS/THUNDERSTORMS DURING
THE EARLY MORNING HOURS. COLD FRONT CROSSING THE SOUTHEASTERN
STATES WILL MOVE INTO AGS/DNL AROUND 08 TO 09Z ALONG WITH SHOWERS
AND THUNDERSTORMS...THEN INTO CAE/CUB/OGB BETWEEN 09 AND 10Z. THIS
SYSTEM HAS A HISTORY OF PRODUCING TORNADOES AND SEVERE WEATHER SO
EXPECT SOME STRONG WIND GUSTS AT A MINIMUM FOR ALL TAF SITES. FOR
NOW HAVE INCLUDED 25 KNOTS WITH GUSTS TO 35 KNOTS ASSOCIATED WITH
THUNDERSTORMS. FRONT ALONG WITH SHOWERS AND THUNDERSTORMS WILL
MOVE EAST OF THE TAF SITES BY 15Z WITH WINDS REMAINING STRONG AND
GUSTY AS THEY VEER TO WESTERLY DURING THE AFTERNOON.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED FRIDAY THROUGH MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ015-016-
     018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ040-
     063>065-077.
&&
Hazardous weather outlook, Apr 28, 4:44 AM EDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
444 AM EDT THU APR 28 2011

GAZ063>065-077-SCZ015-016-020>022-025>031-035>038-041-290845-
MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-NEWBERRY-
FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-
SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
444 AM EDT THU APR 28 2011

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TORNADO WATCH 250 IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.
   TORNADO WATCH.

THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE TOWARD
DAYBREAK AS A COLD FRONT APPROACHES FROM THE WEST. SOME
THUNDERSTORMS MAY BE SEVERE WITH THE MAIN THREAT BEING DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

GAZ040-SCZ018-290845-
LINCOLN-MCCORMICK-
444 AM EDT THU APR 28 2011

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 28, 5:49 AM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
549 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 AM     HAIL             MARTINEZ                33.52N 82.09W
04/28/2011  M1.00 INCH       COLUMBIA           GA   AMATEUR RADIO

            INCH SIZE HAIL IN MATRINEZ REPORTED BY HAM RADIO.

&&

DS
Local storm report, Apr 28, 6:15 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
615 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 AM     HAIL             EVANS                   33.51N 82.15W
04/28/2011  M1.75 INCH       COLUMBIA           GA   PUBLIC

            GOLFBALL SIZE HAIL IN EVANS.

0535 AM     HAIL             GROVETOWN               33.45N 82.20W
04/28/2011  M1.25 INCH       COLUMBIA           GA   PUBLIC

            HALF DOLLAR SIZE HAIL IN GROVETOWN.

0551 AM     HAIL             GILBERT                 33.92N 81.39W
04/28/2011  M1.00 INCH       LEXINGTON          SC   PUBLIC

            QUARTER SIZE HAIL IN GILBERT.

&&

DS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:28 AM EDTSevere Thunderstorm WarningCAEMcCormick47 min
Apr 28, 2:57 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick48 min
Apr 28, 3:24 AM EDTSevere Thunderstorm WarningCAENewberry, Saluda51 min
Apr 28, 3:48 AM EDTSevere Thunderstorm WarningCAEMcCormick42 min
Apr 28, 4:15 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick45 min
Apr 28, 4:26 AM EDTSevere Thunderstorm WarningCAEMcCormick34 min
Apr 28, 4:50 AM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Saluda40 min
Apr 28, 4:56 AM EDTSevere Thunderstorm WarningCAEMcCormick49 min
Apr 28, 5:03 AM EDTSevere Thunderstorm WarningCAEEdgefield42 min
Apr 28, 5:17 AM EDTSevere Thunderstorm WarningCAEAiken43 min
Apr 28, 5:24 AM EDTAreal Flood AdvisoryCAEEdgefield, McCormick3 hr
Apr 28, 5:31 AM EDTSevere Thunderstorm WarningCAELexington, Richland44 min
Apr 28, 5:41 AM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Saluda49 min
Apr 28, 5:57 AM EDTSevere Thunderstorm WarningCAELexington, Richland48 min
Apr 28, 6:12 AM EDTSevere Thunderstorm WarningCAEAiken48 min
Apr 28, 6:40 AM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Orangeburg65 min
Apr 28, 6:54 AM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter66 min
Apr 28, 7:08 AM EDTSevere Thunderstorm WarningCAEAiken, Barnwell52 min
Apr 28, 7:16 AM EDTSevere Thunderstorm WarningCAEChesterfield44 min
Apr 28, 7:20 AM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Orangeburg, Richland, Sumter55 min
Apr 28, 7:30 AM EDTTornado WarningCAECalhoun, Clarendon, Richland, Sumter45 min
Apr 28, 7:49 AM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Calhoun, Clarendon, Orangeburg56 min
Apr 28, 8:05 AM EDTTornado WarningCAELee, Sumter25 min
Apr 28, 8:16 AM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Orangeburg, Richland, Sumter59 min
Apr 28, 8:45 AM EDTSevere Thunderstorm WarningCAEBamberg, Clarendon, Orangeburg60 min
Apr 28, 9:22 AM EDTSevere Thunderstorm WarningCAEClarendon, Lee, Orangeburg, Sumter53 min
Apr 28, 10:59 AM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg, Richland31 min
Apr 28, 11:16 AM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lee, Richland, Sumter44 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.